Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 349, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 21, 2008, 5:10 PM EDT for Watauga County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2008, 5:10 PM EDT (21:10 UTC)
- Expired
- Jul 21, 2008, 5:40 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Watauga County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -152 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:19 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 21, 2:19 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 219 PM EDT MON JUL 21 2008 .SYNOPSIS... WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA INTO TONIGHT. A WEAK COLD FRONT WILL SLIDE SOUTHEAST INTO THE REGION TUESDAY AND WEDNESDAY PROVIDING FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON THURSDAY BRINGING DRIER WEATHER FOR WEEKS END. && .NEAR TERM /THROUGH TUESDAY/... AREA REMAINS IN BETWEEN LIFT SOURCES THIS AFTERNOON WITH GOOD WESTERLY MIXING ONGOING WHICH HAS ACTED TO INHIBIT CU AND SUBSEQUENT CONVECTION FOR NOW. THINK THIS TREND WILL CONTINUE INTO EARLY THIS EVENING WITH ONLY AN ISOLATED THREAT OF TSRA MAINLY FAR WEST AT LEAST OVER THE NEXT FEW HOURS BEFORE WINDS DIMINISH. NEXT S/W AND POTENTIAL MCS FEATURE WILL DROP SE FROM THE MIDWEST BY THIS EVENING BEFORE WEAKENING OVERNIGHT. APPEARS MODELS NOT DOING A GREAT JOB IN HANDLING THIS CONVECTION ATTM SO WILL NEED TO WATCH AND SEE IF A MORE ORGANIZED AREA SPILLS QUICKLY SE INTO THE CWA LATER ON. THUS MAY INCREASE POPS A BIT HIGHER CHANCE FAR WESTERN THIRD THRU MIDNIGHT...AND KEEP IN LOW POPS FOR ISOLATED COVERAGE OVERNIGHT GIVEN BETTER INSTABILITY OUT WEST. OTRW CLEAR TO PC BUT MUGGY. TEMPS AGAIN CLOSER TO THE WARMER MET PER MOIST DEWPOINTS AND MORE CLOUD POTENTIAL WESTERN HALF. COLD FRONT WILL EDGE CLOSER TUESDAY PRECEDED BY WEAK WESTERLY FLOW BUT STRONG INSTABILITY ESPCLY OVER THE WEST. THINK SOME PREFRONTAL BACKING OF THE LOW LEVEL FLOW WILL ACT WITH CONVERGENCE ALONG THE BLUE RIDGE AND POINTS WEST TO DEVELOP DEEP CONVECTION ESPCLY GIVEN PROGGED LIFT. RAOBS HAVE INVERTED V SUPPORTIVE OF AT LEAST SCTD SEVERE STORMS WHICH COULD LINE UP AND PROPAGATE OUT EAST BY LATE AFTERNOON. THUS PLAN TO KEEP HIGH CHANCE POPS SINCE COVERAGE LIKELY MORE SCTD AT THIS POINT. ANOTHER HOT DAY IN STORE ESPCLY ALONG/EAST OF THE BLUE RIDGE WHERE MORE COMPRESSION WILL LEAD TO HIGHS IN THE MID/UPR 90S BUT BELOW ADVISORY CRITERIA. EARLY CLOUDS COULD LIMIT HIGHS OVER THE NW SO LOWERED A LITTLE OVER SE WVA. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... WITH STRNG SHRT WAVE DROPPING INTO THE GREAT LAKES THROUGH WEDNESDAY...AND ASSOCIATED COLD FRONT...INC POPS TO LOW LIKELY THROUGHOUT THE CWA FOR THIS EVENT. THIS TYPE OF SETUP...WITH SEVERAL WARM/HOT DAYS...WITH TROUGH FINALLY MAKING PROGRESS INTO THE EAST...HAS BEEN THE PRECURSOR FOR SOME OF THE BUSIEST SVR WX EVENTS THIS SEASON. THUS...STRONG/SVR TSTORMS MAY DEVELOP WED AND WED NIGHT. && .LONG TERM /FRIDAY THROUGH SUNDAY/... PATTERN CHANGE WILL TAKE SHAPE OVER THE LONG TERM...WITH A TROUGH BUILDING ACROSS THE GREAT LAKES AND MIDDLE ATLANTIC...WITH ADDITIONAL DISTURBANCES DUMPING INTO THE WESTERN PERIPHERY OF THE UPPER TROUGH. CONSIDERING THE MJO IS MAY BE APPROACHING PHASE 4...THIS SEEMS EVEN MORE LIKELY...WITH PERHAPS NORMAL OR SLIGHTLY BELOW NORMAL TEMPS AT THE BEGINNING OF NEXT WEEK. TRYING TO TIME THE INDIVIDUAL AMPLIFYING SHRT WAVES AND FRONTAL PASSAGES PROVES DIFFICULT THIS WEEKEND...HOWEVER THE REGION SHOULD DRY OUT INTO THE BEGINNING OF NEXT WEEK. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... APPEARS DEEP DOWNSLOPE W/NW FLOW WILL CONTINUE TO LIMIT CONVECTION INTO EARLY THIS EVENING WITH VFR CONDITIONS EXPECTED UNDER GUSTY SURFACE WINDS. NEXT UPSTREAM IMPULSE WILL HAVE TO BE WATCHED FOR POSSIBLE OVERNIGHT SHRA/TSRA REMNANTS OVER THE NW BUT TOO IFFY TO INCLUDE MENTION ATTM. MOISTURE AND LIGHT WINDS WILL AGAIN LEAD TO SOME PATCHY VALLEY FOG/HAZE WITH A BRIEF PERIOD OF IFR/MVFR AT LWB LATE TONIGHT...AND POSSIBLY MVFR AT LYH/DAN TOWARD DAWN. WILL HAVE A GOOD CHANCE OF TSRA BY LATE TUESDAY AFTERNOON INTO WED ESPCLY ACROSS THE NORTH AND WEST AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. PERIODS OF MVFR...POSSIBLY IFR...ARE LIKELY TUE AFTERNOON THROUGH WED EVENING. SINCE TIMING STILL UNCERTAIN WILL INCLUDE CB MENTION FROM ROA NW BY 18Z TUE AS TSRA COULD DEVELOP PRETTY QUICK AROUND BLF/LWB ON TUE. THE FRONT SHOULD PUSH SOUTH OF THE REGION THURSDAY...BRINGING VFR CONDITIONS OUTSIDE OF ISOLATED SHRA INTO THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...JH/JS/PC
Hazardous weather outlook, Jul 21, 3:53 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 353 AM EDT MON JUL 21 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-220800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 353 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 4:27 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 427 PM EDT MON JUL 21 2008 VAZ007-009-212130- SMYTH VA-TAZEWELL VA- 427 PM EDT MON JUL 21 2008 AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF RICHLANDS...OR ABOUT 4 MILES SOUTH OF CLAYPOOL HILL...MOVING SOUTHEAST AT 17 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ALLISON GAP AT 440 PM EDT...SALTVILLE AT 445 PM EDT...BROADFORD AT 450 PM EDT...CHILHOWIE AT 510 PM EDT... HUNGRY MOTHER STATE PARK AT 515 PM EDT...MARION...THOMAS BRIDGE AT 525 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:04 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 28 min |
| Jul 21, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.